Connecticut, 2014

Flood in Connecticut, March 30, 2014

March 30, 2014 · NWS OKX · 1 event in 1 county or zone

A wave of low pressure tracked northeast along a stationary frontal boundary from the Tennessee River Valley to the Mid-Atlantic Coast and into the Atlantic Ocean. Several inches of rain fell across Southern Connecticut resulting in flooding on the Yantic River in New London County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A wave of low pressure tracked northeast along a stationary frontal boundary from the Tennessee River Valley to the Mid-Atlantic Coast and into the Atlantic Ocean. Several inches of rain fell across Southern Connecticut resulting in flooding on the Yantic River in New London County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 30, 6:57 AM EST, 3 minutes earlier.

Area forecast discussion, Mar 30, 6:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
757 AM EDT SUN MAR 30 2014

.SYNOPSIS...
LOW PRESSURE NEAR THE DELMARVA THIS MORNING WILL WORK VERY SLOWLY
EAST THROUGH MONDAY. HIGH PRESSURE WILL THEN BRIEFLY FOLLOW FOR
TUESDAY BEFORE A COLD FRONT MOVES THROUGH LATE TUESDAY NIGHT. HIGH
PRESSURE NOSES IN FROM THE NORTH ON WEDNESDAY. A FRONTAL SYSTEM
WILL THEN IMPACT THE AREA TOWARD THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AXIS OF RAINFALL HAS PASSED TO THE EAST WITH JUST SOME PATCHY
LIGHT RAIN LINGERING ACROSS THE REST OF THE FORECAST AREA.

MUCH OF THE AREA RECEIVED ANYWHERE FROM 1 1/2 TO 3 INCHES OF
RAINFALL...WITH THE HIGHEST AMOUNTS ACROSS EASTERN LI AND SE CT.
EVEN SO...THERE ARE NUMEROUS RIVERS AND STREAMS ACROSS NE NJ AT
BANK FULL OR JUST OVER MINOR FLOOD BENCHMARKS.

WITH THE UPPER LOW LIFTING SLOWLY NORTH AND EAST TODAY...THE
COMBINED EFFECTS OF WEAK LIFT AND LOW-LEVEL MOISTURE WILL RESULT
IN OCCASIONAL LIGHT RAIN...PERHAPS EVEN DRIZZLE. 00Z GUIDANCE
CONTINUES TO SHOW A DEFORMATION BAND TO THE NW OF THE LOW TRACK
WORKING INTO NRN NJ AND THE LOWER HUDSON VALLEY LATE THIS AFT INTO
THIS EVENING WITH THE POTENTIAL FOR MODERATE TO HEAVY RAINFALL.
THERE ARE SOME SUBTLE DIFFERENCES WITH THE PLACEMENT OF THE UPPER
LOW WHICH WILL DETERMINE WHERE THIS BAND SETS UP. THE 00Z GFS IS
THE MOST AGGRESSIVE OF THE SOLUTIONS WITH ALMOST 2 INCHES OF
RAINFALL ACROSS NW ORANGE COUNTY IN THE HUDSON VALLEY...WITH
GENERALLY LESS THAN A HALF INCH FROM THE ECMWF AND NAM. STAYED
ALONG THE MIDDLE ROAD...WITH AN ADDITIONAL HALF TO ONE INCH OF
RAINFALL ACROSS THE MOST OF THE AREA THROUGH MONDAY. THUS...THE
FLOOD WATCH REMAINS IN EFFECT.

A STATIONARY FRONT ACROSS LI TELLS A TALE OF TWO WORLDS....WITH THE
LOW TO MID 50S ACROSS LI...AND THE LOW TO MID 40S ELSEWHERE. ONCE
THE FRONT SHIFTS EAST BY MID MORNING...TEMPS WILL ACTUALLY FALL OFF
A BIT AS A NLY FLOW DEVELOPS ON THE BACKSIDE OF THE LOW. TEMPS
WILL BE STEADY BEFORE THIS HAPPENS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
AS PREVIOUSLY MENTIONED MODELS ARE IN GOOD AGREEMENT WITH A BAND
OF HEAVIER RAIN DEVELOPING TO THE NW OF THE LOW TRACK IN THE
EVENING AND THEN LIFTING TO THE NE BY EARLY MON MORNING. POTENTIAL
EXISTS FOR MODERATE TO LOCALLY HEAVY RAINFALL...PRIMARILY TO THE
NORTH AND WEST OF NYC.

IN ADDITION...SOME MARGINALLY COLD AIR TAPPED BY A STRENGTHENING
NLY FLOW ON THE BACKSIDE OF THE LOW MAY ALLOW FOR SOME WET SNOW
AND/OR SLEET TO MIX IN ACROSS THE LOWER HUDSON VALLEY TOWARD
DAYBREAK MON. PATCHY FREEZING RAIN SEEMS LESS LIKELY...BUT A
POSSIBILITY SHOULD A COLDER TREND OCCUR IN SUBSEQUENT MODEL
GUIDANCE. THERE ARE NO PLANNED SPECIAL PRODUCTS DUE TO A LOW
CONFIDENCE FORECAST AT THIS TIME.

LIGHT RAIN TAPERS OFF FROM WEST TO EAST ON MON...ENDING BY EARLY
AFT MOST LOCATIONS...WITH THE POSSIBLE EXCEPTION OF EASTERN LI/SE
CT. SOME SUN IS ALSO LIKELY BY AFT WITH A GUSTY NW FLOW (25 TO 30
MPH) AND HIGHS A FEW DEGREES BELOW NORMAL...RANGING FROM THE UPPER
40S TO LOWER 50S.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
MODELS ARE IN GOOD AGREEMENT WITH THE H5 PATTERN THROUGH THE MIDDLE
OF THE WEEK...THEN BEGIN TO GO AWRY WITH THE AMPLITUDE OF THE TROUGH
EXITING THE ROCKIES EXPECTED TO IMPACT THE LOCAL AREA AT THE END OF
THE WEEK.

DEEP LAYERED RIDGING BUILDS IN THE WAKE OF THE CUTOFF WITH THE AXIS
SLIDING ACROSS THE AREA ON TUE. A WEAK COLD FRONT CROSSES THE AREA
LATE TUE NIGHT AND IS FORECAST TO WASH OUT OVER THE AREA ON WED AS A
SHORTWAVE TROUGH PASSES TO THE NORTH. A BROAD RIDGE THEN DEVELOPS
OVER THE EASTERN US AS A TROUGH DIGS OVER THE WEST. UNCERTAINTY IN
THE UPPER FLOW TAKES SHAPE AS THE TROUGH EXITS THE ROCKIES. THIS
SYSTEM WILL BE THE NEXT WEATHER MAKER FOR THE LOCAL AREA AT THE END
OF THE WEEK.

TEMPERATURES WILL BE AT OR ABOVE NORMAL LEVELS THROUGH THE PERIOD.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
LOW PRES TRACKS OFF THE NJ COAST THIS AFTN...THEN SLOWLY DRIFTS E OF
THE REGION THRU MON.

IFR OR LOWER THRU AT LEAST 10Z MON. HIGHEST POTENTIAL FOR LIFR THRU
12-14Z THIS MRNG. ISOLD VLIFR IN PATCHY FG POSSIBLE THIS MRNG. VSBY
WILL REMAIN RESTRICTED THRU TNGT BY -RA/DZ/BR. CIGS IMPROVE TO MVFR
DURING THE DAY ON MON.

WINDS WILL INCREASE LATE THIS AFTN...AND ESPECIALLY AFT 00Z AS THEY
BACK TO THE N. THE STRONG N WINDS WILL PERSIST THRU MON.

.OUTLOOK FOR 12Z MONDAY THROUGH WEDNESDAY...
.MON...MVFR OR LOWER...MAINLY IN THE MRNG. N WINDS 20-30 KT.
.TUE-WED NIGHT...MAINLY VFR.
.THU...SUB-VFR POSSIBLE IN SHOWERS.

&&

.MARINE...
SCA WINDS AND SEAS ACROSS THE OCEAN AND ERN WATERS THIS MRNG.
HAVE EXTENDED THE ADVY TO THE BAYS...BUT CANCELLED FOR THE WRN
SOUND. WINDS RELAX THRU TODAY ACROSS ALL THE WATERS...BUT THEN
PICK UP AGAIN TNGT AS WINDS BACK TO THE N. SCA CONDITIONS ALL
WATERS MON WITH A POSSIBLE GALE ON THE OCEAN. CONDITIONS IMPROVE
TUE THRU THU WITH HIPRES BUILDING IN.

&&

.HYDROLOGY...
MUCH OF THE AREA RECEIVED ANYWHERE FROM 1 1/2 TO 3 INCHES OF
RAINFALL...WITH THE HIGHEST AMOUNTS ACROSS EASTERN LI AND SE CT.
THERE ARE NUMEROUS RIVERS AND STREAMS ACROSS NE NJ AT BANK FULL OR
JUST OVER MINOR FLOOD BENCHMARKS.

THE FLOOD WATCH REMAINS IN EFFECT DUE TO THE ONGOING FLOODING AND
POTENTIAL FOR ADDITIONAL RAINFALL LATE THIS AFT INTO TONIGHT AS A
BAND OF MODERATE TO HEAVY RAINFALL FORMS TO THE NW OF THE LOW
TRACK. THE MAIN IMPACT AT THIS TIME LOOKS TO BE ACROSS NE NJ AND
THE LOWER HUDSON VALLEY. THERE IS UNCERTAINTY AS TO WHERE THIS
BAND WILL SET UP, CONFIDENCE IS MODERATE TO HIGH THAT IT WILL BE
NW OF NYC...BUT HOW MUCH SO IS THE QUESTION. LOCATING THESE
FEATURES IS OFTEN A CHALLENGE.

&&

.TIDES/COASTAL FLOODING...
DUE TO HIGH ASTRONOMICAL TIDES WITH A NEW MOON...THERE IS THE
POSSIBILITY OF LOCALIZED MINOR COASTAL FLOODING NEAR THE TIME OF
HIGH TIDE FOR THE NEXT SEVERAL HIGH TIDE CYCLES. THE BEST CHANCE
FOR THIS WILL BE FOR LOCATIONS ALONG THE COAST OF WESTERN LONG
ISLAND SOUND AND THE SOUTH SHORE BACK BAYS OF LONG ISLAND...
PARTICULARLY TONIGHT. THE THREAT APPEARS TO BE LOCALIZED AT THIS
TIME AND NO SPECIAL PRODUCTS ARE PLANNED.

&&

.EQUIPMENT...
THE NOAA WEATHER RADIO TRANSMITTER THAT SERVES THE NEW YORK CITY
METROPOLITAN AREA IS CURRENTLY BROADCASTING. THE TRANSMITTER IS
CURRENTLY BEING TESTED TO DETERMINE IF RADIO FREQUENCY INTERFERENCE
CONTINUES ON THE U.S. COAST GUARD CHANNEL 16 TRANSMITTER FOR
INTERNATIONAL DISTRESS...SAFETY AND RESCUE.

FOR MORE INFORMATION SEE THE FOLLOWING PUBLIC INFORMATION
STATEMENT (ALL LOWER CASE):
WWW.WEATHER.GOV/OKX/NYCNWRUPDATE

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH LATE TONIGHT FOR CTZ005>012.
NY...FLOOD WATCH THROUGH LATE TONIGHT FOR NYZ067>071.
NJ...FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ002-004-103>108.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT TUESDAY FOR ANZ350-353-355.

&&

SYNOPSIS...DW
NEAR TERM...DW
SHORT TERM...DW
LONG TERM...24
AVIATION...JMC
MARINE...JMC
HYDROLOGY...DW
TIDES/COASTAL FLOODING...
EQUIPMENT...
Hazardous weather outlook, Mar 30, 3:29 AM EST, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
429 AM EDT SUN MAR 30 2014

CTZ005>012-NJZ002-004-103>108-NYZ067>071-310830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
429 AM EDT SUN MAR 30 2014

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NJZ006-NYZ072>075-078>081-176>179-310830-
HUDSON-NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-
KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-NORTHERN QUEENS-
NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
429 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-310830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
429 AM EDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

GALES MAY BE POSSIBLE MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, New London

When
March 30, 7:00 AM EST to 5:45 PM EST
Where
New London County, 0.78 mi SSE of Gibbs to 1.34 mi NNW of Northwichtown
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
41.560, -72.124

Storm total rainfall reported across New London County ranged from 3.20 inches in New London to 4.90 inches in Mystic. The Yantic River at Yantic exceeded its flood stage of 9.0 feet at 7:00 am EST, crested at 10.10 feet at 10:00 am EST and fell back within its banks at 5:45 pm EST. Numerous roads in Norwich were under 2 feet of water as a result.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2014Every state in 2014This day in weather historyWarnings in Connecticut, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507914.